Codeine is an opiate used mainly to relieve pain and suppress cough, and it can be found in many prescription and non-prescription drugs. It has been known as a standard cough-suppressant, and the pain-relieving effect is due to the fact that some of it is metabolized into morphine upon administration.
One of the problems of codeine (and its metabolites) is that it is secreted in the milk of nursing mothers, and this can lead to morphine overdose for the baby if the mother was an “ultra-rapid metabolizer” of codeine.
This week, the Food and Drug Administration in the US have issued a warning following a report of the death of a 13-day-old breast-fed infant who died from morphine overdose. His mom had been taking codeine to treat pain from an episiotomy and was later found to be an “ultra-rapid metabolizer” of codeine.
Ultra-rapid metabolism occur with a big variation among different ethnic groups, and people who have it usually don’t know about it. However, Saudis in particular must pay extra attention to this case. According to studies, 16-28% of Saudis have the genetic potential, compared to 1-10% among whites, 3% for blacks and 1% for Hispanics and Asians.
This is a very high prevalence and doctors in the Kingdom should be very careful when prescribing codeine for nursing mothers. The Ministry of Health should take a quick action and issue a warning to all health professionals in the country in order to prevent any possible harm.
Codeine products remain safe for most people, FDA says, but drug manufacturers should add information to the label about the phenomenon of codeine ultra-rapid metabolism, especially as it relates to breast-feeding.